Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Goodland, KS

February 27, 2018Cheyenne County, Kit Carson County, Colorado; 5 counties in Kansas

NWS Goodland, KS issued this red flag warning at Feb 27, 2018, 10:27 AM MST for Cheyenne County, Kit Carson County, Colorado; 5 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2018, 10:27 AM MST (17:27 UTC)
Expired
Feb 27, 2018, 2:56 PM MST
In force
4 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 5.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2911 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS83 KGLD 271727
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1027 AM MST Tue Feb 27 2018

COZ253-254-KSZ027-041-272100-
/O.NEW.KGLD.FW.W.0004.180227T1727Z-180227T2100Z/
Kit Carson-Cheyenne-Wallace-Greeley-
1027 AM MST Tue Feb 27 2018

...RED FLAG WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...
253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 2 PM MST this afternoon.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 027 Wallace and Fire Weather Zone 041 Greeley.

* Winds...West southwest 15 to 30 mph becoming northwest this 
  afternoon.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
125 
WWUS83 KGLD 271943
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1243 PM MST Tue Feb 27 2018

KSZ028-029-042-272200-
/O.EXB.KGLD.FW.W.0004.000000T0000Z-180227T2200Z/
Logan-Gove-Wichita-
143 PM CST Tue Feb 27 2018

...RED FLAG WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 028...
029 AND 042...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 4 PM CST this afternoon.

* Affected Area...In Kansas...Fire Weather Zone 028 Logan...Fire 
  Weather Zone 029 Gove and Fire Weather Zone 042 Wichita.

* Winds...West southwest 15 to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ253-254-KSZ027-041-272200-
/O.EXT.KGLD.FW.W.0004.000000T0000Z-180227T2200Z/
Kit Carson-Cheyenne-Wallace-Greeley-
1243 PM MST Tue Feb 27 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 3 PM MST THIS AFTERNOON
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...
041...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 027 Wallace and Fire Weather Zone 041 Greeley.

* Winds...West southwest 15 to 30 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
586 
WWUS83 KGLD 272156
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
256 PM MST Tue Feb 27 2018

COZ253-254-KSZ027>029-041-042-272300-
/O.CAN.KGLD.FW.W.0004.000000T0000Z-180227T2200Z/
Kit Carson-Cheyenne-Wallace-Logan-Gove-Greeley-Wichita-
256 PM MST Tue Feb 27 2018 /356 PM CST Tue Feb 27 2018/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 027...028...029...041...042...
253 AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Conditions have improved across the Warning area prompting
cancellation.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 27, 10:19 AM MST, 8 minutes earlier.

Area forecast discussion, Feb 27, 10:19 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1019 AM MST Tue Feb 27 2018

.UPDATE...
Issued at 1019 AM MST Tue Feb 27 2018

Update to forecast to adjust temps/winds based on latest obs
around the CWA. Currently front slow to push south into the CWA
w/ only northern zones under a NNW flow. Overall trend looks fine
w/ remainder of the forecast to see NNW flow during the afternoon
hrs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 233 AM MST Tue Feb 27 2018

Southwest flow aloft continues across the region through today and
tonight ahead of the progressive broad latitude upper trough that
sweeps across the high plains from southern Canada to northern
Mexico on Wednesday. Ridging aloft will follow on Thursday with
the apex of the ridge moving further east over the plains on
Thursday night. A surface low consolidates along the prefrontal
surface trough over southeast Colorado and southwest Kansas as the
cold front pushes through the forecast area today. This surface
low tracks east across southern KS tonight with high pressure
moving in behind the cold front. The surface high pressure area
quickly transitions east of the high plains as another lee surface
trough deepens along the front range Thursday night below the
west southwest winds aloft ahead of the next approaching upper
trough.

Will likely see cooler temperatures in the northern sections of
the forecast area today as the cold front moves in with
temperatures a few degrees warmer than yesterday ahead of the
front this afternoon across the southern reaches of the forecast
area. Do not expect any precipitation with this front as the
airmass remains very dry.

Models are producing a much more shallow increase in moisture and
RH at the surface after the frontal passage than they were
yesterday. As a result, there is still a possibility of fog
developing across mainly the northern sections of the forecast
area between about 09Z-14Z early Wednesday morning, but confidence
remains low as there may be scattered higher clouds moving in
that could prevent some radiational cooling and fog development.
There may be a sweet spot of clear skies and higher RH air just
ahead of the increasing clouds aloft where we may see enough
radiational cooling to produce patchy fog. The CONSShort Aviation
procedures seem to indicate this across the far southern portions
of the forecast area. Have decided to hold off on putting any
widespread fog in across the northern sections.

.LONG TERM...(Friday through Monday)
Issued at 207 AM MST Tue Feb 27 2018

Friday and Saturday: Ridging prevails across the region at the H5
level with a weak lee surface trough well rooted in eastern
Colorado. Aloft, we are looking at southwest winds thus keeping the
mid and upper levels dry through Saturday. Above normal temperatures
are expected both days with temperatures climbing well into the 60s
across the entire CWA.

Sunday and Monday: A deep trough moves eastward, out of the Pacific
Northwest going into Sunday. This will serve to bring colder air to
the High Plains as a H5 low forms late Sunday evening. There is much
disagreement between the global models, not only with regards to
timing but also the placement of this low. The ECMWF develops a
stronger low at the H5 level which is also further south than the
more progressive GFS. Leaning slightly toward the ECMWF at this time
with increased rain chances Sunday afternoon. Rain will change over
to snow as we head through Sunday evening with light snow possible
Sunday night mainly north of Interstate 70. Temperatures will be
closer to average for Sunday with highs in the 40s/50s and lows in
the 20s. Below average high temperatures in the 40s are expected on
Monday in the post-frontal environment.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1011 AM MST Tue Feb 27 2018

For KGLD...VFR conditions with SKC giving way to scattered
low/high clouds by 00z Wed. Winds NW around 10kts thru 00z
Wed...then N around 5-10kts.

For KMCK...mainly VFR conditions expected...w/ MVFR from 08z-16z
Wed. Winds W around 10kts becoming N around 10kts by 04z Wed.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...LOCKHART
LONG TERM...TL
AVIATION...JN
Hazardous weather outlook, Feb 27, 10:16 AM MST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1016 AM MST Tue Feb 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1016 AM MST Tue Feb 27 2018 /1116 AM CST Tue Feb 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Near critical fire weather conditions are possible for areas along
and south of Interstate 70 on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Nearby

Red Flag Warnings in Kansas, 2018Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.